Probiotics as a cause of constipation

Written by christine margiotta
  • Share
  • Tweet
  • Share
  • Email

Probiotics are live bacteria found naturally in the human gastrointestinal system. The help maintain a natural balance of bacterial flora in the stomach, helping the gastrointestinal tract operate at peak performance. Consequently, when your gastrointestinal system is out of whack, probiotics can help get it back on track. They can be taken naturally in food such as yoghurt or in supplement form. Since probiotics are often prescribed when a gastrointestinal imbalance is occurring, this imbalance may continue while the probiotics take effect.

Other People Are Reading

Constipation Side Effects

One of the most common side effects associated with taking probiotics is constipation, since they can halt diarrhoea as they work to restore balance. However, constipation might signal more significant problems. Taking probiotics—especially when too much is consumed by eating yoghurt and taking a supplement, for example—can bring on a side effect known as excessive drainage syndrome. The symptoms of this syndrome include constipation, headache and bloating.

Correcting Constipation from Probiotics

Probiotics typically correct constipation, not cause it. But if you suspect your constipation is being caused by probiotics, talk to your doctor. You may be consuming an improper amount or your body may be recalibrating from the introduction of the substances into your diet. Your doctor may recommend medication to correct the constipation or suggest more natural methods, such as ingesting more fibre.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.